Skip to content
My WebMD Sign In, Sign Up
Switching to Femara
avatar
Shell1007 posted:
Ladies,
Looking for some input here.
Dr switched me to Femara instead of Arimidex because of extreme fatigue & joint pain. I took Tamoxifen after I finished Rads, was on it for a year (threw me fast & furious into menopause) Had hormone levels checked in March. That's when they switched me to Arimidex. Took about a month for the pain to start in - some days I felt 83, instead of 53. So when I just had my last 3 mos check up, he decided to try me on Femera.
Has anybody else switched meds & things were better for you?
Any supplements that might help?
Jan & Jenna... I did see your posts about this
Thanks in advance everybody.
OMG the SUN is out here WooHoo !!
Take Care,
Shell
Reply
 
avatar
judyfams responded:
I am not taking any aromatse inhibitor. The doctors usually switch their patients when one AI causes bad side effects. For some women the switching of the AI's does help and some women do better on one than the other.
However, you must understand thet the aromatase inhibitors, femers, aromasin and arimidex work by not allowing the body to make estrogen - hence giving women the side effects that they complain about.
Tamoxifen and Fareston (which I am taking) are SERMS which allow the body to make estrogen, but block the estrogen receptors on cancer cells from letting the estrogen into the cell. Those cells are then not able to grow and replicate. Fareston uses a different metabolic pathway than Tamoxifen, but I don't know if you would have the same serious side effects with Fareston as you did with Tamoxifen. I have been taking it for over a year and have had no side effects. However, Fareston does not have a generic, and is expensive if you do not have a prescription plan.
Maybe your doctor can give you some samples to try for a few months.
Sorry that you are having such bad joint pains.
Judy
 
avatar
jenna291 replied to judyfams's response:
Hi Shell,
With the Tamoxifen I stayed on it for 2 years until I was post-menopausal and was switched to Arimidex because of the supposed less side effects. I had more hot flashes with tamoxifen, but I was also thrown into medically induced menopause so my homones were raging!!!
Since I had an estrogen positive tumor, my oncologist feels it is the right med for me. I was initially I would take it for 3 years, but now have been told I will be on it a total of 5 years as new studies indicate longer is better.
I will say most of the time the side effects have been minimal, I just get really frustrated when the aches and joint pains start and I have no idea why. It doesn't matter with diet, weather, rest, etc. All I know is yesterday when it was bad I forced myself to take a 15 minute walk and do some stretching and it was a huge help.
Good luck with the Femera. Seems like no matter what we have to take there are a lot of side effects to deal with.
Glad you have some sun - we have plenty in Boston this week too!
~ Jenna


Helpful Tips

What Is The Pink Bus???
One of our great resources is our famous PINK BUS! Some of you are familiar with her. Others may need a little introduction so I went back ... More
Was this Helpful?
59 of 74 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Breast Cancer Center